High Wind, Southeastern Elko
- When
- January 9, 3:00 PM PST to 4:00 PM PST
- Where
- Southeastern Elko forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
High winds were observed across southeast Elko county. The Pilot Peak Junction mesonet site reported a wind gust to 66 mph and the Spring Gulch RAWS site reported a wind gust to 62 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
High winds were observed across southeast Elko county. The Pilot Peak Junction mesonet site reported a wind gust to 66 mph and the Spring Gulch RAWS site reported a wind gust to 62 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 9, 2:58 PM PST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Elko NV 258 PM PST Mon Jan 9 2017 .SYNOPSIS...A mix of rain and snow tonight, and again on Tuesday mainly across northern Nevada, then a little cooler Tuesday night into Wednesday with more widespread snow across northern and central Nevada. Winds will be gusty at times through Wednesday. Lingering snow flurries across northern Nevada Thursday, with snow showers over central Nevada. Cooler and drier across the region Friday into the weekend. && .SHORT TERM...Tonight through Thursday. The air mass over east- central Nevada this afternoon is a little unstable, which has already produced a couple lightning strikes. May still see a few more lightning strikes over or east of the Ruby mountains in Elko County, or in White Pine County during the late afternoon hours. Rain and snow continues this evening and overnight across mainly northern Nevada. As cool trough energy currently off the Pacific NW coast gradually slides down the west coast and inland toward Nevada, precipitation will expand into Central Nevada with snow levels lowering slightly. Have issued a winter weather advisory for elevations above 5000 feet in Humboldt and Northern Lander and Eureka Counties from 10PM this evening through 10PM Wednesday evening. Have also issued a winter weather advisory for all elevations across all of Elko County except zone 33, which is Southeastern Elko County. Main concerns are current wet and slushy surfaces that will refreeze during the night times, as well as receive a total of 2-6 inches of new snow over the next couple day and lead to periods of icy and snowy roadways. Mountains across northern Nevada will see higher snow amounts by Wednesday evening, generally 6 to 18 inches. With the upper level jet stream over or close to the region, winds will also be gusty at times over the next couple days. Weak instability sets up over portions of northern and central Nevada the next couple days, however at this time there is not enough confidence to add lightning to the forecast. Greatest instability will be Tuesday afternoon through Wednesday afternoon. Precipitation tapers off across most of northern Nevada Wednesday night, however snow should increase over Central Nevada Wednesday night through Thursday afternoon. This may end up being advisory level snow amounts, and will be monitoring the next couple model runs to see if an advisory will need to be issued. On Thursday as snow tapers off across northern Nevada and drifts down over central Nevada, cooler air will move in across the cwa. At this time expecting highs on Thursday to remain below freezing across most of northern and central Nevada. .LONG TERM...Thursday night through Monday. Thursday night through friday morning. The trough that will be over the Great Basin should continue to move southeastward out of the area while a weak ridge begins to build over the Great Basin. Moisture from the trough will still be present in central Nevada Thursday night which should produce some light snow showers. These snow showers will gradually tapper off through the night and Friday morning as the moisture is drawn southeastward by the trough. This should leave only remnant snow showers on a few mountain ranges by Friday afternoon. Friday through Monday. A ridge will continue to build across the Great Basin on Friday which should produce a dry calm period for the silver state. There will be some intrusion of clouds during the week associated with some storm system that will pass to the north of the state with no expected weather. The only exception to this might be on Monday when a little moisture could produce some snow showers on the northern most mountain ranges in Nevada. && .AVIATION...Rain and snow showers will continue to affect primarily northern Nevada through Wednesday before shifting south. Rain showers should transition back to snow this afternoon. Low ceilings in the MVFR range will be present at all terminals through Tuesday afternoon. These low ceilings can cause mountain obscuration conditions. Strong Gusty winds will be present at KEKO, KELY, and KWMC during the afternoon hours. && .HYDROLOGY...Snow levels will be lowering to most valley floors into this evening, with a little more snow tonight, then rain and or snow again on Tuesday. While no flooding is expected along the Humboldt River, some of the smaller creeks and streams may reach bankfull since they respond quicker to rain on snow conditions. Small creeks and streams in the Paradise Valley area of Humboldt County, such as Martin Creek, are rising since rain has been concentrated over Humboldt County this past weekend. Northern Lander, northern Eureka and Elko Counties may also see some rising waters in smaller streams and creeks into this evening as snowmelt continues. && .LKN WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 10 PM this evening to 10 PM PST Wednesday for Humboldt County-Northern Elko County-Northern Lander County and Northern Eureka County-Ruby Mountains/East Humboldt Range-South Central Elko County-Southwestern Elko County. && 96/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 238 AM PST MON JAN 9 2017 NVZ030-031-033>041-101045- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- 238 AM PST MON JAN 9 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE AND TWO...TODAY THROUGH TUESDAY. A SIGNIFICANT WEATHER SYSTEM WILL ONCE AGAIN MOVE OVER THE GREAT BASIN. MOST OF THE INITIAL PRECIPITATION WILL BE WET RAIN OR RAIN AND SNOW MIXED, AND THEN CHANGE OVER TO ALL SNOW BY MONDAY NIGHT. THE ONE EXCEPTION WILL BE SOUTHEAST ELKO COUNTY AROUND WEST WENDOVER WHERE PATCHY FREEZING RAIN WILL FALL THROUGH ABOUT NOON TODAY, THEN SWITCH TO SNOW IN THE AFTERNOON. TRAVEL COULD BE TRICKY OVER SUMMITS AND PASSES AND IN LOW SPOTS WHICH TEND TO BE COOLER AND ICY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY. SNOW WILL CONTINUE OFF AND ON THROUGH FRIDAY, AND THEN A POTENTIAL BREAK WILL HAPPEN NEXT WEEKEND. TOTAL AMOUNTS FOR THE WEEK COULD BE FROM TWO TO SIX INCHES IN VALLEYS AND OVER A FOOT IN THE MOUNTAINS. HOWEVER, AT THIS TIME COMPUTER MODELS AND SATELLITE IMAGERY AND OTHER TOOLS APPEAR TO SHOW THAT THIS WILL BE AN EXTENDED LIGHT SNOW EVENT AND NOT ONE THAT DUMPS ON US ALL AT ONCE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669466.